Idaho, 2022

Damaging Wind in Idaho, August 12, 2022

August 12, 2022 · NWS PIH · 1 event in 1 county or zone

Thunderstorm outflow winds were over 50 mph in Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm outflow winds were over 50 mph in Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 11, 1:12 PM MST, 11 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 1:12 PM MST, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
212 PM MDT Thu Aug 11 2022

.SHORT TERM...Today and Friday.
An active weather pattern persists as monsoonal moisture continues
to move into the region under southwest flow, with the overall setup
still being a closed low off the Pacific Northwest coast and a
broad, upper ridge over the central United States. Chances for
scattered thunderstorms will continue for the entire region over
the next several days. The SPC has our CWA in a general
thunderstorm risk for today and tomorrow and the WPC has our CWA
in a marginal risk (5% probability) of excessive rainfall for the
next two days, as well. Satellite imagery has been showing some
partial clearing early this afternoon and sunshine and afternoon
heating will assist in further destabilizing the atmosphere. Hi-
res models are indicating sufficient 0-6 km shear of over 30 kts
this afternoon and evening along with SBCAPE ranging between 500
to over 1,000 J/Kg across the region through early evening. They
are also forecasting MUCAPE and DCAPE values in excess of 1,000
J/Kg as we progress through the evening hours. Winds will be
fairly light outside of convection, generally 20 mph or less.
However, stronger thunderstorms could produce gusty outflow winds
of 40 mph or greater, as well as small hail. Timing of the bulk of
convection will be early afternoon through 8 PM MDT. The greatest
potential for stronger thunderstorms will be across our southern
locations and across the Central Mountains, considering greater
instability just outside of our CWA across western and northern
Idaho, as well as northern Utah. Moderate rainfall could lead to
flooding concerns, with precipitable water values ranging from
about 0.75" to around 1.25" over the next two days. HREF ensemble
mean accumulations range from a Trace to 0.10", with isolated
areas across the higher terrain receiving more on the order of a
0.25". Tomorrow will be another active weather day, with impacts
continuing to spread further east and convection likely more
widespread than today. At this time, accumulation estimates look
to be higher for tomorrow, especially across the eastern
highlands, where localized areas could see accumulations greater
than 0.25". Temperatures will be around normal today, with the
Snake River Plain and Magic Valley seeing highs mostly in the
upper 80s to low 90s and elsewhere reaching 60s- low 80s.
Overnight lows will mostly range between the 50s and high 60s,
with tomorrows high temperatures likely a few degrees warmer than
today. Cropp

.LONG TERM...Saturday through next Thursday.
We start the period off with the upper ridge centered over WRN
Kansas and the associated monsoon flow rotating north through Utah
into SE Idaho and Wyoming while a progressively drier SW flow
aloft settled into the region from the NW. Falling between these
two flow regimes mostly dry conditions were anticipated across the
CNTRL mountains while lingering instability and moisture
supported isolated/scattered thunderstorm activity across the
Snake River Plain and SE mountains Saturday afternoon and evening
and then just the SE mountains Sunday. A developing trough off the
NW coast was expected to promote greater amplification of the
ridge and a northwestward spread Monday while sub-tropical
moisture pooled across Nevada. The ridge remained firm over SE
Idaho Tuesday with limited intrusion of moisture across the SE
mountains. The ridge gradually breaks down Wednesday into Thursday
with a notable increase in shower and thunderstorm activity each
day as the monsoon moisture advanced north into the region once
again. Temperatures should increase Sunday through Wednesday under
the ridge and then moderate some under the monsoon fetch of
clouds Wednesday into Thursday. Huston

&&

.AVIATION...Moist SW flow aloft remains over the region
today. Models suggest two main corridors of afternoon and early
evening convection, one across the SE mountains and a second
extending from Stanley to Salmon. Thus no direct impacts are
anticipated at any of the terminals and we will continue the mention
of VCTS where appropriate. VFR SCT-BKN cloud coverage today with
light winds outside of thunderstorms. Huston

&&

.FIRE WEATHER...The upper ridge was centered over NE Colorado this
afternoon as a low pressure system lingered off the NW coast. In
between these two main flow regimes, SE Idaho remained under a very
moist SSW flow aloft which was supportive of generally two main
corridors of convection, one across the SE mountains and the second
across the CNTRL mountains. Moisture and humidity levels were
generally not supportive of Red Flag conditions in either region
with wetting rains expected to accompany any convection this
afternoon and evening. Little change in the overall pattern was
expected Friday except that the low off the NW coast was showing
signs of ejecting NE into Vancouver Island ahead of an approaching
NE Pacific trough. The resultant weather across SE Idaho generally
supported broader coverage of generally wet thunderstorm activity.
With the ejecting low Saturday, we see the ridge retreating into
Kansas Saturday and Oklahoma Sunday while a progressively drier SW
flow aloft advanced into the CNTRL mountains Saturday and much of
the remainder of SE Idaho Sunday. On Monday, the upstream NE Pacific
trough was showing signs of amplifying which encouraged the ridge to
expand northwestward into Idaho keeping the region mostly dry and
stable Monday and Tuesday as sub-tropical moisture pooled across
Nevada and Utah. By Wednesday and especially Thursday, the ridge
began to break down and shift east opening the door for yet another
surge of sub-tropical moisture northward into Idaho and a notable
increase in thunderstorm activity once again. Daytime temperatures
should increase while minimum humidity levels drop Saturday through
Tuesday. Moderating temperatures and rising humidity follow Thursday
under the monsoon push. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 12, 12:01 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
101 AM MDT Fri Aug 12 2022

IDZ051>055-067>069-120730-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Shoshone/Lava Beds ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Lower Snake River Plain ID-
Lost River Valleys ID-
101 AM MDT Fri Aug 12 2022

...Strong outflow winds up to 55 mph will impact portions of
southeastern Blaine, western Jefferson, southeastern Butte,
northwestern Bonneville, southwestern Clark and northwestern Bingham
Counties through 130 AM MDT...

At 1259 AM MDT, Doppler radar was tracking strong outflow winds
along a line extending from near Mud Lake to the INL to neat Butte
City. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arco, Terreton, Mud Lake, Atomic City, Central Inl, Taber, Southeast
Inl, Southwest Inl, Northwest Inl, Rockford, Moreland, Butte City,
East Butte, Big Southern Butte, Kettle Butte and Howe.

LAT...LON 4354 11211 4319 11239 4313 11312 4364 11335
      4379 11302 4421 11281
TIME...MOT...LOC 0659Z 324DEG 22KT 4369 11252 4347 11266 4345 11295

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JKeyes

The radar

The Pocatello radar (KSFX), 93 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 12, 12:15 AM MST to 12:30 AM MST
Where
Butte County, 16 mi NE of Howe
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.944, -112.773

A 60 mph thunderstorm outflow wind was measured at the INL Specific Manufacturing site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055331.